Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Salt Lake City, UT

May 28, 2005Juab County, Tooele County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 28, 2005, 8:50 PM MDT for Juab County, Tooele County, Utah County, Utah. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 8:50 PM MDT (02:50 UTC)
Expired
May 28, 2005, 9:49 PM MDT
In force
59 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Juab County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 134 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2967 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 290252
SVRSLC
UTC023-045-049-290345-
/O.NEW.KSLC.SV.W.0012.050529T0250Z-050529T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
850 PM MDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN JUAB COUNTY IN UTAH
  EXTREME SOUTHEASTERN TOOELE COUNTY IN UTAH
  WEST CENTRAL UTAH COUNTY IN UTAH
  THIS INCLUDES THE CITY OF PAYSON

* UNTIL 945 PM MDT

* AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 20 MILES NORTHWEST OF ELBERTA...
  OR ABOUT 26 MILES EAST OF DUGWAY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EUREKA BY 900 PM MDT
  ELBERTA BY 915 PM MDT
  SANTAQUIN AND PAYSON BY 935 PM MDT

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN DUGWAY WITH THIS STORM. 
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 4018 11238 4000 11237 3984 11180 4010 11171
      4021 11203

$$
AOT
2 follow-up statements
000 
WWUS55 KSLC 290329
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
926 PM MDT SAT MAY 28 2005

UTC023-045-049-290345-
/O.CON.KSLC.SV.W.0012.000000T0000Z-050529T0345Z/
UTAH UT-JUAB UT-TOOELE UT-
926 PM MDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM MDT FOR
SOUTHEASTERN TOOELE...EXTREME NORTHEASTERN JUAB AND WEST CENTRAL UTAH
COUNTIES...

AT 920 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHWEST OF
GENOLA...OR ABOUT 14 MILES NORTHWEST OF PAYSON...MOVING EAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAYSON AND SANTAQUIN BY 940 PM MDT

LAT...LON 4018 11238 4000 11237 3984 11180 4010 11171
      4021 11203

$$
AOT
000 
WWUS55 KSLC 290349
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 PM MDT SAT MAY 28 2005

UTC023-045-049-290355-
/O.EXP.KSLC.SV.W.0012.000000T0000Z-050529T0345Z/
UTAH UT-JUAB UT-TOOELE UT-
945 PM MDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOELE...EXTREME
NORTHEASTERN JUAB AND WEST CENTRAL UTAH COUNTIES EXPIRES AT 945 PM
MDT...

THUNDERSTORMS PRODUCED SEVERE WINDS TO 60 MPH IN EASTERN TOOELE 
COUNTY. THE STORMS WEAKEN RAPIDLY WHEN THEY MOVED ACROSS UTAH COUNTY.

LAT...LON 4018 11238 4000 11237 3984 11180 4010 11171
      4021 11203

$$
AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:20 PM MDT, 30 minutes earlier.

Area forecast discussion, May 28, 8:20 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
820 PM MDT SAT MAY 28 2005

.SYNOPSIS...UPPER LEVEL LOW PRESSURE IN NORTHERN CALIFORNIA
WILL MOVE ACROSS NEVADA ON SUNDAY...THEN ACROSS UTAH SUNDAY NIGHT
THROUGH MONDAY.

&&

.DISCUSSION...THUNDERSTORMS TODAY SPREAD INTO NORTHWEST UTAH AND
HAVE BEEN ORGANIZED AS HIGH PW AIR OVER .65 INCHES SHIFTED
NORTHWARD. ANOTHER CLUSTER OF STORMS IN SOUTH CENTRAL AND SOUTHEAST
UTAH PRODUCED LOCALLY HEAVY RAIN AND CLOUD TOPS AS COLD AS -57C. ONE
CLUSTER PRODUCED A DECENT OUTFLOW BOUNDARY THROUGH CEDAR CITY.
ANOTHER OUTFLOW FROM THE FAR NORTHWEST UTAH COMPLEX MOVED THROUGH
THE WASATCH FRONT AND WESTERN DESERTS AND ANOTHER AREA OF
THUNDERSTORMS MOVED EASTWARD FROM NEVADA INTERSECTING THIS BOUNDARY
AND INTENSIFIED THE STORMS IN THE WEST DESERTS FROM DUGWAY TO ALONG
I-80. THUS FAR STORMS HAVE PRODUCED LOCALLY HEAVY RAIN IN THIS AREA
WITH GUSTS TO 35-50 MPH OVER THE GSL AND IN THE DUGWAY AREA. ONE
SHORT WAVE EXITING NORTHEAST UTAH EXTENDS INTO SOUTHWEST UTAH AND
EARLIER PRODUCED WEAK CONVECTION IN UTAH COUNTY BUT NOW SUBSIDENCE
CLEARING IN ITS WAKE ACROSS NORTHEAST UTAH. ANOTHER SHORT WAVE NOW
IN EAST CENTRAL NEVADA IS PROGGED TO LIFT ACROSS NORTHERN UTAH
TONIGHT THROUGH THE MEAN UPPER RIDGE IN PLACE. SO ACTIVITY WILL
CONTINUE OVERNIGHT BUT TEND TO DECREASE. RADAR ESTIMATES THUS FAR
HAVE BEEN .25 TO 1.00 INCHES IN THE SOUTH AND NORTH AND AS MUCH AS
0.25 RECORDED IN A DUGWAY BUCKET. MOST OF THE STRONG CELLS HAVE
MISSED REPORTING SITES SO FAR. THUS FAR LIGHTNING STRIKES OVER 1000
HITS IN UTAH. 00Z NAM CONTINUES TO BRING NVA SUBSIDENCE AND RIDGING
ALOFT OVER NORTHERN UTAH TONIGHT SO MOST ACTIVITY WILL PROBABLY NOT
REACH THE NORTHERN WASATCH FRONT...THOUGH OUTFLOW MOVING SOUTH AND
SYNOPTIC LIFT AHEAD OF THE UPPER LOW COULD ALLOW THEM TO CONTINUE
INTO THE SOUTHERN WASATCH FRONT LATER THIS EVENING.

WATER VAPOR DEPICTS A COMPACT UPPER LOW IN NORTHERN CALIFORNIA. THIS
WILL INCREASE SOUTHWEST FLOW OVER UTAH ON SUNDAY. THIS BRINGS DRIER
COOL ADVECTION INTO SOUTHWEST UTAH BUT AIR MASS WARMS AND
DESTABILIZES IN NORTHERN UTAH BY SUNDAY AFTERNOON. INCREASED SHEAR
AND INSTABILITY ALONG WITH DYNAMIC SUPPORT IN THE NORTHEAST
DIVERGENT PORTION OF THE UPPER LOW SUNDAY AFTERNOON AND EVENING
SHOULD PRODUCE ORGANIZED MOIST CONVECTION IN NORTHERN UTAH WITH A
GOOD THREAT OF SEVERE. THE UPPER LOW IS NOW PROGGED BY NAM AND
GFS...GOING ALONG WITH RECENT UKMET AND ECMWF...TO MOVE ACROSS NORTH
CENTRAL UTAH ON MONDAY. THIS WILL SPREAD PRECIP EAST AND SOUTH
SUNDAY NIGHT TO AS FAR AS SOUTH CENTRAL UTAH WITH THE UPPER JET
ROUNDING THE BASE OF IT. THIS WILL BRING WIDESPREAD PRECIPITATION
AHEAD OF IT AND BEHIND IT SUNDAY EVENING INTO MONDAY MORNING. COLD
ENOUGH FOR HIGH MOUNTAIN SNOW MONDAY MORNING IN THE NORTH. LATER
SHIFTS WILL HAVE TO CONSIDER THIS IMPLICATION ON THE SWOLLEN CREEKS
AND RIVERS...MAINLY NORTHERN AREAS. ALSO CHANCE OF PRECIP WILL NEED
TO BE INCREASED. SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY
WHICH COULD BRING LOCAL TOTALS OVER 1 INCH. IN THE WAKE OF THE
SYSTEM A COOLER AND DRY AIR MASS DOMINATES ON TUESDAY BUT SOME
SHOWERS MAY PERSIST. THEN ANOTHER SYSTEM IN THE WESTERLIES IS
PROJECTED BY THE GFS AND ECMWF FOR MID TO LATE WEEK WHEN ANOTHER
UPPER TROF SLIDES ACROSS THE NORTHERN GREAT BASIN.

&&

.HYDRO...ABOVE NORMAL TEMPS OVER THE WEEKEND WILL KEEP THE SNOWMELT
GOING AND THE WATERWAYS RUNNING HIGH. MUCH OF NEXT WEEK LOOKS TO BE
COOLER...WITH TEMPS AT OR BELOW NORMAL OVER NRN/CNTRL UTAH AND ONLY
A LITTLE ABOVE NORMAL DOWN SOUTH. CONVECTIVE PRECIP SUNDAY AFTERNOON
THROUGH MONDAY MAY COMPLICATE THE RUNOFF IN THE NORTH. LOCAL AMOUNTS
COULD EXCEED ONE INCH. NORTHERN UTAH WATCHES REMAIN IN EFFECT AS
WELL AS THE WARNING FOR THE SEVIER.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING UPPER SEVIER RIVER.
     FLOOD WATCH UPPER WEBER RIVER.
     FLOOD WATCH LOGAN RIVER IN CACHE COUNTY.
     FLOOD WATCH AMERICAN FORK AND DRY CREEKS IN UTAH COUNTY.
     FLOOD WATCH COTTONWOOD CREEKS IN SALT LAKE COUNTY
     FLOOD WATCH FOR RIVERS DRAINING THE UINTA SOUTH SLOPE.
WY...NONE.

TARDY
Hazardous weather outlook, May 28, 6:30 AM MDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT SAT MAY 28 2005

UTZ001>021-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
630 AM MDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

WARMER TEMPERATURES WILL MAINTAIN OR INCREASE THE RAPID SNOW MELT
ACROSS THE REGION. MANY CREEKS AND RIVERS ARE FLOWING AT HIGH LEVELS
IN UTAH...WITH SOME FLOODING CONTINUING. REFER TO THE LATEST FLOOD
PRODUCTS FOR DETAILS ON CURRENT AND EXPECTED FLOODING. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MAINLY THE HIGHER TERRAIN
OF CENTRAL AND SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

WARM TEMPERATURES ON SUNDAY WILL CONTINUE THE RAPID SNOW MELT AT THE
HIGH ELEVATIONS. COOLER TEMPERATURES ARE EXPECTED THROUGH MUCH OF THE
COMING WEEK...WITH THE THREAT OF WIDESPREAD PRECIPITATION ON MONDAY.
SHOWERS COULD RETURN WITH A SECOND STORM SYSTEM OVER THE FAR NORTH ON
THURSDAY.

In the hours before

Local storm report, May 28, 8:38 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
838 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     13 SW DUGWAY            40.12N 112.95W
05/28/2005  62 MPH           TOOELE             UT   MESONET

            DUGWAY CAMEL BACK MOUNTAIN SITE AT 5100 FEET

&&

ATARDY

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.